Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (14)

1 - 14 of 14 WebM&M Case Studies
David Maurier, MD and David K. Barnes, MD | November 25, 2020

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.

Take the Quiz
Joseph L. Schindler, MD| June 1, 2018
Brought to the emergency department after being found unresponsive, an older man was given systemic thrombolytics to treat a suspected stroke. After administering the medication, the nurse noticed patches on the patient's back. The patient's wife explained that the patches, which contained fentanyl and whose doses had recently been increased, were for chronic back pain. In fact, the wife had placed two patches that morning. Medication reconciliation revealed that the patient had inadvertently received 3 times his previous dose. He was administered naloxone to treat the opioid overdose. Although he became more responsive, he had a generalized seizure and a CT showed intracranial hemorrhage—an adverse consequence of the thrombolytics.
Anna Parks, MD, and Margaret C. Fang, MD, MPH | March 1, 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Daniel J. Morgan, MD, MS, and Andrew Foy, MD| March 1, 2017
Brought to the emergency department from a nursing facility with confusion and generalized weakness, an older woman was found to have an elevated troponin level but no evidence of ischemia on her ECG. A consulting cardiologist recommended treating the patient with three anticoagulants. The next evening, she became acutely confused and a CT scan revealed a large intraparenchymal hemorrhage with a midline shift.
Although meningitis and neurosyphilis were ruled out for a woman presenting with a headache and blurry vision, blood tests returned indicating latent (inactive) syphilis. Due to a history of penicillin allergy, the patient was sent for testing for penicillin sensitivity, which was negative. The allergist placed orders for neurosyphilis treatment—a far higher penicillin dose than needed to treat latent syphilis, and a treatment regimen that would have required hospitalization. Upon review, the pharmacist saw that neurosyphilis had been ruled out, contacted the allergist, and the treatment plan was corrected.
Gail B. Slap, MD, MSc| February 1, 2010
An overweight teenaged girl came to the pediatrics clinic for routine follow-up of her type 2 diabetes, complaining of nonspecific, intermittent abdominal pain and worsening acne. The physician prescribed topical acne cream and increased her diabetes medications. The next day, an obstetrician notified the pediatrician that this patient had delivered a healthy infant via Caesarian section overnight.
Edward D. Harris, Jr., MD| September 1, 2008
For fear of exacerbating underlying disease processes, certain comorbidities should preclude the use of steroids. Three case examples illustrate appropriate indications and contraindications for using glucocorticoids.
Adam J. Gordon, MD, MPH| July 1, 2008
A man with a history of heroin use came to the hospital with abdominal pain, nausea, and vomiting. Admitted for dehydration and opiate withdrawal, he was given intravenous fluids, methadone, and morphine for abdominal pain. The patient complained of worsening pain overnight and was given more methadone. In the morning, the patient had more severe pain and tachycardia, and was found to have a perforated colon.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
Brian K. Alldredge, PharmD| May 1, 2007
An elderly patient with a seizure disorder (and recent admission for uncontrolled seizures) was admitted to the hospital to evaluate symptoms of lethargy, confusion, and decreased appetite. The team misattributed his mental status change to an infection but later discovered that the patient had phenytoin toxicity.
Elizabeth A. Henneman, RN, PhD| May 1, 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Anna B. Reisman, MD| December 1, 2004
Feeling "weak" late at night, a patient calls his doctor's office. The covering physician misses a few clues, which might have prompted a different plan.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.
Vanessa M. Givens, MD; Gary H. Lipscomb, MD| May 1, 2003
A woman is given methotrexate prematurely for suspected ectopic pregnancy and ultimately has salpingectomy.